Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS San Diego, CA

March 7, 2021Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this winter storm watch at Mar 7, 2021, 12:40 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 9, 2021, 8:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 12:40 PM PST (20:40 UTC)
In effect from
Mar 9, 2021, 8:00 PM PST
Expired
Mar 8, 2021, 5:45 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS46 KSGX 072040
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1240 PM PST Sun Mar 7 2021

CAZ055-056-058-080600-
/O.NEW.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
1240 PM PST Sun Mar 7 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Wednesday. Total snow
  accumulations of 5 to 15 inches, with localized amounts up to 20
  inches possible on the higher peaks in the San Bernardino and 
  San Jacinto Mountains.

* WHERE...Above 4500 FT

* WHEN...From Tuesday evening through Thursday evening.

* ADDITIONAL DETAILS...Heaviest snowfall will be above 5500 FT
  where amounts of fifteen to twenty inches are possible. Some 
  snow could accumulate briefly between 3500 and 4500 feet, but 
  significant accumulations will be mostly above 4500 feet. Plan 
  on reduced visibility in blowing snow and fog at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
10
4 follow-up statements
327 
WWUS46 KSGX 080600
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1000 PM PST Sun Mar 7 2021

CAZ055-056-058-081400-
/O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
1000 PM PST Sun Mar 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH THURSDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel 
  conditions, including during the evening commute on Wednesday. 
  Total snow accumulations of 5 to 15 inches, with localized 
  amounts up to 20 inches possible on the higher peaks in the 
  San Bernardino and San Jacinto Mountains.

* WHERE...Above 4500 FT

* WHEN...From Tuesday evening through Thursday evening.

* ADDITIONAL DETAILS...Heaviest snowfall will be above 5500 FT 
  where amounts of fifteen to twenty inches are possible. Some 
  snow could accumulate briefly between 3500 and 4500 feet, but 
  significant accumulations will be mostly above 4500 feet. Plan 
  on reduced visibility in blowing snow and fog at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

Moede
823 
WWUS46 KSGX 081153
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
353 AM PST Mon Mar 8 2021

CAZ055-056-058-082300-
/O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
353 AM PST Mon Mar 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH THURSDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Wednesday. Tree branches
  could fall as well. Total snow accumulations of 6 to 10 inches
  above 5000 feet and 10 to 16 inches above 6500 feet, are 
  possible.

* WHERE...Above 4500 FT

* WHEN...From Tuesday evening through Thursday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

Residents and travelers into higher elevations in the mountains
should be prepared for hazardous driving conditions due to slick
roads.  If possible...carry chains and take extra food and
clothing.

$$

17
564 
WWUS46 KSGX 081746
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
946 AM PST Mon Mar 8 2021

CAZ055-056-058-090600-
/O.CON.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
946 AM PST Mon Mar 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH THURSDAY EVENING ABOVE 4000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Wednesday. Tree branches
  could fall as well. Total snow accumulations of 5 to 10 inches 
  between 4000 to 5000 FT, 10 to 20 inches between 5000 to 6500 
  FT, and localized amounts up to 28 inches above 6500 FT, are 
  possible.

* WHERE...Above 4000 FT

* WHEN...From Tuesday evening through Thursday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Southwest to west winds will be strong, especially
  through the passes, with gusts up to 50 mph possible. The busy travel
  corridors through the mountain passes, including Interstates 15
  and 8, could be impacted with treacherous or impossible travel 
  conditions, at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

jmb/10

weather.gov
449 
WWUS46 KSGX 090145
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
545 PM PST Mon Mar 8 2021

...HEAVY SNOW TO IMPACT MOUNTAINS WEDNESDAY AND THURSDAY...

.A cold winter storm will bring periods of heavy snow to the
mountains, heaviest on Wednesday. Significant travel impacts are
expected, including for major mountain passes such as I-15/Cajon
Pass and I-8 through Laguna Summit as a result of low snow levels. 
There is potential for snow to continue into Friday, particularly 
for the San Bernardino Mountains.

CAZ055-056-058-091400-
/O.UPG.KSGX.WS.A.0003.210310T0400Z-210312T0600Z/
/O.NEW.KSGX.WS.W.0003.210310T0600Z-210312T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
545 PM PST Mon Mar 8 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM TUESDAY TO 10 PM PST
THURSDAY...

* WHAT...Heavy snow expected. For the San Bernardino and Riverside
  County Mountains, total snow accumulations 2 to 5 inches between
  3000 and 4000 feet, 6 to 12 inches between 4000 and 5000 feet,
  12 to 18 inches between 5000 and 6000 feet, and local amounts to
  24 inches above 6000 feet. For the San Diego County Mountains,
  total snow accumulations up to 5 inches between 3500 and 4500
  feet, 6 to 12 inches between 4500 and 5500 feet, and 12 to 18
  inches above 5500 feet.

* WHERE...Above 3000 to 3500 feet in the San Bernardino and
  Riverside County Mountains, and above 3500 to 4000 feet in the 
  San Diego County Mountains.

* WHEN...10 PM Tuesday to 10 PM Thursday. Heaviest snow expected
  on Wednesday. Snow may continue into Friday in the San
  Bernardino Mountains, with a few inches of additional
  accumulation possible.

* ADDITIONAL DETAILS...Significant travel impacts are possible for
  major mountain passes, including Cajon Pass and I-8. Areas of
  dense fog will significantly reduce visibility at times, making
  travel more hazardous. Locally strong west winds with gusts 35
  to 50 mph may impact some mountain areas. The combination of 
  heavy snow and gusty winds may result in some downed tree limbs 
  and power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

Rodriguez

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 8:58 AM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 7, 8:58 AM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
858 AM PST Sun Mar 7 2021

.SYNOPSIS...
Cool and unsettled weather will occur this week, with more clouds,
periods of rain, mountain snow, and gusty winds. Some light rain is
possible tonight into Monday morning over the coastal basin, but the
steadier and more widespread precipitation will begin Tuesday
evening as a large storm system slowly makes its way into Southern
California. Most of the rain and snow will occur Wednesday and
Thursday, with showers tapering Friday. Temperatures will be well
below normal by midweek, but as the storm departs, drier and
somewhat warmer weather will return for the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery this morning shows thick high clouds in an arc
from well off the SoCal Coast, spreading over the region. Below
those clouds are lower, marine clouds that have thickened well
inland as well. The lower clouds should thin later today, but any
sun will be limited by the higher clouds. The sfc pressure gradients
have trended back offshore and wind reports were mostly light at 8
AM PST. The 12Z Miramar sounding had a stronger 7C inversion based
near 2500 FT, which could slow the clearing of the lower clouds.

Look for only partial clearing today and cooler than yesterday. West
to southwest winds will increase over the mts and deserts through
the day at 15-25 MPH with gusts around 35 MPH through the San
Gorgonio and Cajon Passes by evening. Widespread clouds will return
from the coast to the coastal mountain slopes where fog will develop
overnight as a weak upper-level disturbance traverses SoCal. This
deepening of the marine layer may drip a few light showers or
drizzle overnight into Monday morning, which could make for some wet
roads for the morning commute, but any measurable amounts will be
very light.

For Monday and Tuesday, provided we clear the lower clouds, high
clouds will not be an issue. So expect more sun, but not a whole lot
warmer as steady onshore flow and a cooling airmass prevail. By
Tuesday afternoon, maximum temperatures are expected to be running
from 5F below average at the coast, to 10F or more below average
inland. Stronger winds over the mts/deserts may require an Advisory
for Tue afternoon/evening.

From previous discussion...

.LONG TERM...(Wednesday and Beyond)...
Ensembles and deterministic runs of ECMWF and GFS are in good
agreement in terms of timing of this storm system moving into
Southern California. Pressure heights fall dramatically Tuesday
night into Thursday, providing the main event for SoCal. Showers
will enter the region from the north and west Tuesday evening,
becoming more widespread on Wednesday. Models start to diverge a
bit on how this system will make its exit later in the week. This
will depend on the interactions of an expected ridge and trough
out over the northern Pacific. Will lean toward a slightly slower
movement of this trough, which will provide a resurgence of more
shower activity into Thursday. As the upper level low pressure
departs to the east, we will see gradual warming and drying later
on Friday into the weekend.

This system will be a cooler one as the center of the low heads
over the region Wednesday and Thursday. High temperatures will be
well below normal with many places west of the mountains staying
in the 50s, widespread 30s and 40s in the mountains, and 60s
across the lower deserts. Precipitation looks to quite beneficial
for the region. Rainfall totals of three quarters to one and a
quarter inches across western San Diego County. Valleys from the
Inland Empire to areas of Orange County will see mainly one half
to three quarter inches of rainfall. Desert areas will see mainly
one tenth of an inch or less. Snow levels will occur around 4,000
feet for the majority of the event, slightly lower early Thursday
morning. Snow totals will be 2 to 4 inches above 5000 feet, with
many larger towns receiving 6 to 10 inches or more.

&&

.AVIATION...
071630Z...Low clouds with bases around 2000 feet MSL will cover most
of the region west of the mtns through about 20Z midday. Reduced vis
down to 1SM possible where clouds and terrain intersect. Scatter out
expected after 20Z for most areas. Low clouds will begin to increase
in coverage again around 00Z Monday.

Breezy W-NW winds will continue this morning over the mountains and
desert slopes, with gusts 30 knots. LLWS and weak to moderate
up/downdrafts expected over and east of the mountains until around
20Z

&&

.MARINE...
Northwest winds will weaken this morning. More rounds of gusty
northwest winds expected in the afternoons Monday through Thursday.

&&

.BEACHES...
An increased west swell will result in elevated surf and a high rip
current risk at the beaches through this morning. Surf will mainly
range from 3-6 feet in southern San Diego County. Surf will decrease
Sunday afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...10/APR
AVIATION/MARINE/BEACHES...JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:06 PM PSTSmall Craft AdvisorySGX3 days

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.